Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol

Feature

Should I Switch HIV Medications? Advice From Experts

October 1, 2015

 1  |  2  |  Next > 

The relationship between a person living with HIV and life-preserving medications has been called "the dance of a lifetime." But a long life is a very long time to keep on dancing.

What if you want to switch partners? Or give the daily dance routine a rest for a while? The need to switch or stop HIV meds can come up for many reasons -- from multidrug resistance and intolerable side effects to the simple yet vital need for a more manageable dosing schedule.

Here, professionals and advocates from TheBody.com's "Ask the Experts" forums answer some of the most pressing recent questions posed by readers who are HIV treatment experienced -- meaning they've been on at least one HIV med regimen, and sometimes many more.

Table of Contents


Exploring Other HIV Medication Options

Exploring Other HIV Medication Options

Q: A Question of Class

What are the principles you follow in choosing medications for your experienced patients living with HIV? Read the answer ...

Q: Leave My Old Regimen Behind -- Or "Don't Fix What's Not Broken"?

I've been positive for about 25 years and tried a bunch of regimens. My viral load's been undetectable for more than 10 years on the meds I take now, but my current regimen is considered old -- and weak. Should I switch to something newer? Read the answer ...

Q: Should I Switch Between Integrase Inhibitors?

How does Isentress compare to Tivicay? Which one is easier to tolerate, and how do they match up in terms of side effects? Read the answer ...

Advertisement

Q: Should I Switch Because My Regimen Is No Longer Preferred?

I have been taking my current one-pill-a-day regimen since I was diagnosed with HIV in June 2008, and it's worked very well. However, I read that it's no longer considered a recommended first-line regimen. Does that mean I should switch? Read the answer ...

Q: When Is an "Alternative" Regimen Preferred?

My doctor just switched me to an HIV treatment regimen containing a drug that, in U.S. guidelines, is sometimes not considered a preferred treatment option. Did my doctor make the wrong choice? Read the answer ...

Q: What Are the Pros and Cons of Switching Meds After 20 Years?

I have been on Viracept and Truvada for almost 20 years. I am doing fine, have been undetectable for many years and have no side effects. My doctor wants to change me to Complera; what are the pros and cons? Read the answer ...

Q: Fearing the Unknown After a Medication Switch

After being on the same regimen for many years, I switched my Sustiva for Tivicay two months ago. I had a lot of side effects from Sustiva, and they're gone now, but I'm afraid because Tivicay is so new and I don't know how my body will react in the long run. Please help me figure out what to expect! Read the answer ...

Q: Are Fewer Pills Better?

I currently take three pills a day for HIV treatment. Would it be wise for me to switch to a regimen that involves one tablet a day rather than three? I worry about sometimes forgetting one of my pills. Read the answer ...


Switching Due to Side Effects or Complications

Switching Due to Side Effects or Complications

Q: When Will Side Effects Vanish After a Medication Switch?

Just over two months ago I started taking a new HIV med regimen. Since then I have been experiencing headaches, backache and anxiety. A few days ago, my doctor switched me back to my previous regimen, but the side effects are still there. When will they go away? Read the answer ...

Q: Will My Choice to Protect My Kidneys Affect My Heart Health?

I have been on a successful regimen for nearly seven years, with minimal side effects. In my past three blood tests, however, I have had very slightly elevated kidney levels -- not dangerous, but above normal. Now my doctor recommends that I switch off Truvada. Is this really a wise move? Read the answer ...

Q: Am I Trading One Sleep Complication for Another?

I was on Atripla for seven years. Although it worked well against my HIV, I developed a severe sleep disorder. I just switched to Triumeq to relieve these symptoms, but the drug label says a common side effect is insomnia. Did I just trade one sleep problem for another? Read the answer ...

Q: Can I "Try Out" a Regimen Re-Switch?

Six weeks after switching HIV treatment regimens, I started feeling a severe burning sensation in my stomach, as well as a total lack of energy. My doctor does not think these symptoms are related to the med change, but would it be OK for me to switch back to my old regimen for a while to see if they go away? Read the answer ...

Q: After 15 Years, Time to Switch?

I've been positive for 25 years and have taken the same treatment regimen for the past 15 years. My viral load is undetectable, my CD4 count is 940 and I'm healthy except for slightly elevated kidney labs. Are small issues like this enough to consider a switch? Read the answer ...

Q: Will My Switch Eventually Hurt My Kidneys?

My creatinine had always been within the normal range while on HIV treatment -- until a recent switch to Tivicay (part of Triumeq). My doctor doesn't seem concerned, but will this harm my kidneys in the long run? Read the answer ...

 1  |  2  |  Next > 


Related Stories

More on Switching Treatment


This article was provided by TheBody.com.
 

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement

The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.